CSN Login
Members Online: 3

vomting--how long does it persist?

coachL
Posts: 12
Joined: Jun 2009

After 4 rounds of cysplatin(given inter arteial) once a week my husband is still throwing up. It has been one week since the last round. Does anyone know how long the nausea lasts?

Thanks!

coachL

soccerfreaks's picture
soccerfreaks
Posts: 2801
Joined: Sep 2006

I read your last post, but, frankly, know nothing of 'interarterial' injection of chemo at the cancer site, so I left that one alone, hoping someone else could give you some advice.

I can, I think, give you advice regarding vomiting that is pretty much non-stop: hub needs to go to the ER. Or at least back to OncoMan as soon as possible.

Right now he is losing all of the nutrition vital to keeping him healthy; he is losing his fight with pain management, and, as such, is more prone to say 'The heck with it'; and he is doing something for an extended period of time that I think most of us would say is unusual and painful.

I AM a head/neck cancer survivor, still have a JPEG tube, DID the cisplatin, KNOW that it can be extremely nauseating...but...it never continued like what you are talking about, coachL.

Something, in my humble opinion, and I am NOT a doctor...something is not right.

It does not take a doctor to recognize this, in fact.

All of the above need to be considered. My wife is a nurse, and I assure you, if I were vomiting on a fairly non-stop basis, my butt would be in a hospital room, my arm attached to an IV providing saline and medical professionals scurrying around trying to figure out what is wrong.

This is not meant to alarm you, as I know it will. I am only saying that this is not normal, in my experience, which includes talking to lots of other survivors on this site.

I AM NOT A DOCTOR! Listen to them, of course. But do make them aware.

I wish you and your husband the best. Please let us know how this develops.

Take care,

Joe

coachL
Posts: 12
Joined: Jun 2009

Thanks for your help. My husband has been readmitted several times for fluids and evaluations. So far the team of doctors have only been able to control the vomiting WHEN he is hooked up to IV solutions. I was wondering how long the nauseous feelings last after chemo treatments are over. He will have 3 weeks left of radiation.

I am all over the doctors about this! They at least appear as frustrated about it as I am. He has tried reglan, composene, zofran, and ativan. He also has used Emend for the 3 days directly following the treatments. Emend works but he can only take it for 3 days. I guess its dangerous to use it longer than that. Again today he received IV fluids and more nausea medsvia the IV. We are on the wait and see mode right now.

Thanks!

soccerfreaks's picture
soccerfreaks
Posts: 2801
Joined: Sep 2006

You know, I have both read and seen firsthand where folks are allergic to a given chemotherapy drug (carboplatin is the one that comes to mind). Is it possible that hub has a severe reaction to cisplatin? Is it possible to alter the treatment, either by changing drugs or by reducing dosage or frequency, for example?

Just wondering out loud.

Again, best wishes in getting this one behind you.

Take care,

Joe

coachL
Posts: 12
Joined: Jun 2009

HI. Sorry for not replying. I have been overwhelmed with caring for my husband and 3 kids. Today is his last of 35 radiation treatments. His stomach continues to be his biggest problem although the firey looking burns on his neck are a close second. I am resigned for now that his nutrition will just have to be TPN. He is swallowing very small amounts of water.

Thanks for your encouraging words. It is my hope that soon I will be able to help others on this site as you have.

Healing for now,

Coach L

Fireman
Posts: 28
Joined: Feb 2009

I am assuming that your husband has some kind of vascular access line in place. If your medical team finds an antiemetic that works for your husband I.V., you can ask them to mix it and place it on a pump for him to use at home. They should be able to teach you how the pump works, but they can do all the settings for you. Ask your medical team if this is an option.

FieldsOfGold
Posts: 2
Joined: Jun 2009

This sound very familiar to me. I am taking care of my daughter who has had a similar course of treatment and had spells of vomiting more than three weeks after chemo. In addition she had vomiting due to the mucositis caused by the radiation. The doctors were all flummoxed.

Since everybody reacts differently, there is no way to extrapolate from our experience. Nevertheless, it might be useful to hear all the things we tried. She had the same anti-emetics (Reglan, Compasene, Zofran, and Ativan) and they didn't do any good. Kytril (granisetron) did seem more effective than Zofran (ondansetron). They are both 5HT3 serotonin antagonists but many have reported the Kytril works better for delayed nausea. Early in the treatment, marijuana was effective when all else failed. But eventually her throat became too sore to tolerate the smoke. Marinol has the same active ingredient as marijuana but was not effective because it was too strong an appetite stimulant.

The one thing that always stopped the vomitng was Phenergan (promethazine) suppositories. For some reason, these were more effective than the same dose in pill form. However, Penergan has some strong side effects. It put her to sleep for at least 3 hours such that she would feel ill if we tried to wake her up. Although she did not experience this, some people have reported Phenergan causing uncontrolled twitches and body movements.

Also, some of these drugs can have bad interactions. You should always get guidance from a doctor who understands these drugs. Unfortunately, not all oncologists are experts. We always consulted a psychiatrist who was an expert in brain chemistry and specialized in nausea. One of the things that surprises most people is that nausea and vomiting is primarily a phenomena of brain chemistry. Each of the various drugs blocks a different set of neuroreceptors in the brain. Because there is more than one path controlling the vomiting center in the brain, sometimes a drug that blocks one path will work sometimes and no others.

One of the things that happened often was a downward spiral of dehydration and vomiting. The vomiting caused dehydration and the dehydration caused vomiting. The only way out of the spiral is IV fluid which she could get at the doctors office. The Phenergan suppositories would get her through the night until we could get to the doctors office in the morning.

Ultimately, the thing that finally stops the vomiting is time. But the experience of vomiting hour after hour for days is profoundly traumatic.

sunflower5468
Posts: 10
Joined: Jun 2009

This post hit close to home. I have been sick ever since my second round of chemo (cysplatin). Unfortunately, I've been in the hospital almost every time it starts because it gets out of control. I can't wait until this second round (I have 8 more treatments)is over with. It would be nice to feel better more days than feeling bad. Prayers and hope are with your husband and your family.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network